Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2004, 3:46 PM CDT for Brown County, Cherry County, Keya Paha County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 3:46 PM CDT (20:46 UTC)
- Expired
- Apr 20, 2004, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Brown County, NE, Cherry County, NE, Keya Paha County, NE
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -304 m²/s²
- 0-3 km storm-relative helicity
- -332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
114 WUUS53 KLBF 202046 SVRLBF NEC017-031-103-202130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 345 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA WESTERN KEYA PAHA COUNTY IN NORTH CENTRAL NEBRASKA NORTHEAST CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 430 PM CDT * AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTH OF SPARKS...OR ABOUT 15 MILES SOUTHEAST OF VALENTINE...AND MOVING SOUTHEAST AT 35 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRINGVIEW AND LONG PINE. HAIL UP TO 7/8 INCH IN DIAMETER HAS BEEN REPORTED IN WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4299 10032 4274 10035 4249 9969 4298 9969 $$ SPRINGER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:41 AM CDT, 13 hours 5 minutes earlier.
Area forecast discussion, Apr 20, 2:41 AM CDT, 13 hours 5 minutes before
AREA FORECAST DISCUSSION-CORRECTED NATIONAL WEATHER SERVICE NORTH PLATTE NE 241 AM CDT TUE APR 20 2004 ...FORECAST CHALLENGE WILL BE ON PRECIP THROUGHOUT THE FORECAST PERIOD... .NEAR TERM...SHRA AND TSRA WILL CONTINUE TO BE POSSIBLE OVER THE NESTRN ZONES TODAY AS THIS WRAPS AROUND THE SFC LOW MOVING SOUTHEAST OUT OF SD. AN ISOLATED SEVERE STORM MAY BE POSSIBLE EARLY AS THE S/W MOVES THROUGH AND STEEP MIDLEVEL LAPSE RATES DEVELOP. NW FLOW WILL QUICKLY SET UP OVER THE AREA THIS AFTERNOON THEN TRANSITIONING TO ZONAL FLOW BY MIDDAY WEDNESDAY. GULF BEGINS TO OPEN UP AGAIN AND LL MOISTURE WILL BEGIN TO REPLENISH ITSELF LATE WEDNESDAY. FIRST PIECE OF ENERGY FROM THE SYSTEM THAT WILL BRING A GOOD SHOT OF PRECIP TO THE AREA LATER THIS WEEK MOVES THROUGH. DECENT LIFT...DIVERGENCE ALOFT AND POSSIBLY THE LEFT ENTRANCE REGION TO THE JET WILL ALLOW SHRA TO DEVELOP LATE WEDNESDAY. LIGHT SHRA SHOULD CONTINUE THROUGH THE NIGHT UNTIL MAIN SYSTEM FINALLY BEGINS TO AFFECT THE CWA. UPPER LOW MOVING SOUTHEAST OUT OF CANADA WILL BE THE SYSTEM THAT BRINGS THE MUCH NEEDED PRECIP TO THE AREA. ETA IS A LITTLE FASTER AND NOT AS FAR SOUTH AS THE GFS. ETA AND CAN AGREE WITH PLACEMENT OF UPPER LOW BY 84 HRS OVER WSTRN KS/NE. THIS HAS BEEN CONSISTENT THE LAST COUPLE OF DAYS. GFS HAS BEEN CONSISTENT TOO BUT IS SLOWER AND FURTHER SOUTH. GFS AND ETA ARE SIMILAR THROUGH 60 HRS THEN THE GFS DIGS THE SYSTEM MUCH FURTHER SOUTH BY 84 HRS. WITH THIS...FEELING IS THAT THE GFS IS THE OUTLIER AND THE ETA AND CAN WILL WEIGH HEAVILY ON THE FORECAST THROUGH 84 HRS THEN WILL SLOWLY TRY TO BLEND IN WHAT THE GFS SHOWS PAST THAT. PRECIP WILL HAVE ALREADY BEGUN AS UPPER LOW CONTINUES TO MOVE INTO CO AND THEN KS BY 84 HRS. WILL LOWER HIGHS A GOOD BIT THURSDAY AND FRIDAY AS CLOUDS AND RAIN SHOULD KEEP US COOLER THAN PREVIOUSLY FORECASTED. HAVE RAISED POPS TO LIKELY FOR THURSDAY AFTERNOON THROUGH FRIDAY MORNING FOR THE ESTRN 2/3RDS OF THE CWA. CONFIDENCE IS RELATIVELY HIGH THAT A DECENT SHOT OF PRECIPITATION WILL OCCUR BUT TIMING IS NOT AS GFS AND ETA STILL NOT IN TOTAL AGREEMENT. .LONG TERM...SHRA WILL BEGIN TO TAPER OFF WEST TO EAST EARLY SATURDAY AND BY THE END OF THE DAY BE OUT OF THE CWA AS THE UPPER LOW LIFTS TO THE NORTHEAST. NW FLOW WILL SET UP AND AS PREVIOUS FORECAST MENTIONED ANOTHER S/W DROPS THROUGH MIDDAY SUNDAY. SECOND RUN IN A ROW THAT HAS SHOWN THIS SO WILL CONTINUE TO HOLD POPS IN FOR SUNDAY. AFTER THAT NW FLOW TAKES CONTROL OF THE WEATHER FOR THE REMAINDER OF THE FORECAST AND A DRY FORECAST LOOKS PROBABLE. CURRENT FORECAST HIT THIS HEAD ON SO NO CHANGES MADE TO SUNDAY THROUGH TUESDAY. && .SYNOPSIS...00z SFC ANALYSIS SHOW WARM FRONT LIFTING NWRD AND INTO CNTRL KS. SFC IS LOCATED OVER WSTRN NM. BEST LL MOISTURE IS SOUTH OF THE WARM FRONT WITH DEWPOINTS IN THE MID 60S WHILE NORTH OF IT IS IN THE MID 30S TO LOWER 40S. 00Z H5 ANALYSIS HAS S/W OVER WSTRN CO WITH A BAROTROPIC ATMOSPHERE OVER THE CNTRL CONUS. WV SHOWED A GOOD BAROCLINIC LEAF AT 22Z OVER ESTRN NM WHICH MATURED NICELY AS IT MOVED INTO THE NESTRN TX PANHANDLE. REGIONAL MOSAIC AT 03Z SHOWED A FEW GOOD SHRA AND TSRA OVER THE PANHANDLE AND THESE WILL BE MOVING INTO THE CWA WITHIN THE NEXT 2 HOURS. BY 07Z A GOOD LINE OF SHRA AND TSRA IS MOVING THROUGH WSTRN NE AND A FEW TSRA HAVE NOW DEVELOPED IN FRONT OF THE LINE WITH ONE TSRA HAVING ALREADY MOVED OVER KLBF. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && CAB
Hazardous weather outlook, Apr 20, 3:42 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 342 PM CDT TUE APR 20 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-211100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 342 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 7 PM CDT (6 PM MDT) FOR AREAS SOUTH OF HIGHWAY 2 AND WEST OF A LINE FROM MULLEN IN HOOKER COUNTY...TO NORTH PLATTE...TO EUSTIS IN FRONTIER COUNTY. AFTERNOON HEATING WILL CAUSE SOME INSTABILITY TO EXIST EAST OF A VALENTINE TO BURWELL LINE. IN THIS AREA...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP WITH A FEW ISOLATED CELLS BECOMING SEVERE THIS EVENING. THE MAIN THREAT WILL BE FOR SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE BY WEDNESDAY AFTERNOON IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM DROPPING SOUTH FROM THE NORTHERN ROCKIES. AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH FRIDAY WITH SHOWERS AND THUNDERSTORMS LIKELY THURSDAY AND THURSDAY NIGHT. SHOWERS MAY PERSIST INTO SATURDAY BEFORE THE SYSTEM EXITS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MASEK
In the hours before
Local storm report, Apr 20, 3:42 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE APR 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL VALENTINE 42.87N 100.55W
04/20/2004 0.88 INCH CHERRY NE LAW ENFORCEMENT
DIME TO NICKLE SIZE HAIL REPORTED IN THE CITY OF
VALENTINE BY LOCAL LAW ENFORCEMENT
&&
BHThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 3:23 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 22 min |
| Apr 20, 4:33 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 42 min |
| Apr 20, 4:39 PM CDT | Severe Thunderstorm Warning | LBF | Keya Paha | 36 min |
| Apr 20, 4:49 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Rock | 41 min |
| Apr 20, 5:29 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Apr 20, 6:04 PM CDT | Tornado Warning | LBF | Holt | 26 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.